A 33-year-old female asked:
What causes heavy long periods with the copper iud is there any medication i can take. can i take levlen (ethinyl estradiol and levonorgestrel) ed just to stop heavy long flow plz?
1 doctor answer • 2 doctors weighed in
Obstetrics and Gynecology 42 years experience
Known side effect: The copper IUD is known to cause heavier periods, probably due to localized irritation and inflammation. If it is sufficiently severe the solution is to remove the IUD. The Levlen (ethinyl estradiol and levonorgestrel) might help but that defeats the point of the IUD. A better approach would be to switch to the progesterone IUD which will actually decrease flow.
Created for people with ongoing healthcare needs but benefits everyone.
3.9k viewsReviewed >2 years ago
Last updated Jul 22, 2014
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits - just $39!
50% off with $15/month membership
Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.